After son's medication error, Lakewood mom explains cautionary tale

Numbers show increase of patients dealing with medication errors

LAKEWOOD - Channel 3 saw a huge response to a story we posted on WKYC’s Facebook page about a woman who said her face 'melted off' because of a medication error.

Our sister station WXIA in Atlanta,Georgia profiled 26-year-old Khaliah Shaw, after she says the wrong dose of a drug she was prescribed resulted in a condition known as Stevens Johnson Syndrome.

The disease is a rare, but serious skin disorder.

It's usually caused by a reaction to a medication or an incorrect dosage.

Lakewood mom, Theresa Sweeny wrote that her son, Noah, also got the wrong dose of a medicine and it caused severe reactions. 

Noah has a rare genetic disease known as Gaucher disease Type 3, which causes him to be hospitalized several times a year. 

Sweeny says Noah also experiences other medical conditions, like lung disease and epilepsy.

According to the National Institute of Health, “Gaucher disease is an inherited disorder that affects many of the body's organs and tissues. “

Type 3 causes problems with the central nervous system. 

She says he typically takes a seizure medication and the dosage was on his list of prescriptions, but instead he received almost twice the amount he usually gets during a hospitalization.  

As a result she says Noah suffered "seizures, hyperammonemia, and encephalopathy."

During the mid-April hospital visit she says Noah suffered an “an altered mental state” and later had to be re-hospitalized for additional seizures.

“It can be deadly. It’s really scary. He could have had more seizures. There were a lot of things that can happen,” Sweeny said. “Unfortunately with the disease Noah has, when they start having seizures they don’t stop.”

Turns out the problem of medication error has seen a significant increase across the country.

According to the Food and Drug and Drug Administration, medication errors jumped from 16,689 in 2010 to more than 93,930 in 2016. That’s a 462 percent increase. 

Sweeny explained even she has had repeated issues with medical professionals making mistakes with the medications her son is prescribed. “Almost every hospitalization he has a medication error,” Sweeny remarked. “I’m very careful to go over and reiterate to them exactly which drug is which and what they’re used for. It never fails that it’s always screwed up.”

Sweeny knows her son’s situation is unique since he has a chronic illness, but says some of the problem also stems from a lack of communication and a lack of necessary safeguards to keep something like this from happening.

Theresa says it's important to have an advocate, if you find yourself in the system and to pay attention to what your meds are.

"You need another set of eyes," she says. "You need someone who can crosscheck with health care staff to make sure you're getting what you need."

Sweeney stresses as much communication between families and medical staff, to help prevent your loved one from suffering from a mistake. 

© 2017 WKYC-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment
More Stories